Format

Send to

Choose Destination
Gastrointest Endosc. 1994 Jul-Aug;40(4):458-62.

Risk of bleeding after endoscopic biopsy or polypectomy in patients taking aspirin or other NSAIDS.

Author information

1
Division of Gastroenterology, Medical College of Virginia, Richmond 23298.

Abstract

The present study was performed to determine if the risk of bleeding after endoscopic biopsy or polypectomy was increased in patients taking aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). Of 694 patients who underwent either upper gastrointestinal endoscopy with biopsy or colonoscopy with biopsy or polypectomy, 320 (46%) had recently consumed NSAIDs. Postprocedure bleeding was assessed by both written questionnaire and telephone follow-up. A total of 32 patients (4.6%) reported bleeding. Minor, self-limited, clinically insignificant bleeding occurred in 20/320 (6.3%) patients taking NSAIDs and 8/374 (2.1%) control patients (p = .009). Major bleeding requiring hospitalization or treatment occurred in only 4 patients (0.58%) (2 from the control group and two from the drug group), each of whom had undergone colonic polypectomy. The risk of bleeding increased with polyp size, but this did not seem to be affected by NSAID use. We conclude that the risk of significant gastrointestinal bleeding after endoscopic biopsy or poly removal is small (< 1%). Although use of NSAIDs did increase the incidence of minor self-limited bleeding, an increase in the rate of major bleeding was not observed.

PMID:
7926536
DOI:
10.1016/s0016-5107(94)70210-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center